Nebraska, 2008

Hail in Nebraska, August 11, 2008

August 11, 2008 · NWS GID · 1 event in 1 county or zone

An upper level disturbance crossing the Central Plains brought a round of afternoon thunderstorms to south central Nebraska. There were no reports of severe weather, but were reports of penny size hail in Dawson County and 40 to 50 mph winds in Valley, Hall, and Adams Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance crossing the Central Plains brought a round of afternoon thunderstorms to south central Nebraska. There were no reports of severe weather, but were reports of penny size hail in Dawson County and 40 to 50 mph winds in Valley, Hall, and Adams Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 8:26 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 11, 8:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT MON AUG 11 2008

.DISCUSSION...INCREASED CHANCE OF PRECIPITATION THIS EVENING FOR
THE NORTHERN CWA. STILL LOOKS LIKE SEVERE WEATHER CHANCES WILL
DECREASE WITH TIME. MODERATE SHEAR IN THE WEST TO WEAK IN THE
EAST...INSTABILITY WILL BE DECREASING WITH TIME AS WELL.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT MON AUG 11 2008/

AVIATION...00Z KGRI TAF. CONFIDENCE FOR THUNDERSTORM ACTIVITY IS
NOT HIGH ENOUGH TO INCLUDE IN A TEMPO GROUP...SO WENT WITH
VICINITY WORDING THIS EVENING. MOST ACTIVITY SHOULD STAY NORTH.
SOME AGREEMENT WITH REDUCED VISIBILITY LATE TONIGHT AND EARLY
TUESDAY MORNING. SOLUTIONS VARY WILDLY...BUT DOES NOT SEEM TO BE A
SITUATION OF PARTICULARLY LOW VISIBILITIES AS A COLD FRONT SLIDES
SOUTH THROUGH THE AREA. VFR CONDITIONS EXPECTED FOR THE MAJORITY
OF THE DAY ON TUESDAY BEHIND THE COLD FRONT.

PREV DISCUSSION... /ISSUED 322 PM CDT MON AUG 11 2008/

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR THUNDERSTORMS TONIGHT AND POSSIBLY TUESDAY NIGHT.

CLOUDS CONTINUE TO LINGER ACROSS THE MAJORITY OF THE FORECAST AREA
THIS AFTERNOON. RADAR INDICATES THAT THERE ARE SOME SPRINKLES OR
SHOWERS WITH THESE CLOUDS AS THEY MOVE THROUGH THE AREA. SURFACE
ANALYSIS HAS THE COLD FRONT IN THE WESTERN PART OF THE STATE THIS
AFTERNOON. SOME THUNDERSTORMS ARE ALREADY DEVELOPING ALONG AND
BEHIND THIS COLD FRONT THIS AFTERNOON. THERE ARE ALSO A FEW SHOWERS
THAT WERE DEVELOPING ALONG THE DIFFERENTIAL HEATING BOUNDARY BETWEEN
THE CLOUDS AND SUN. EXPECT THAT THEY WILL CONTINUE TO DEVELOP AND
MOVE TO THE EAST TONIGHT AS THE FRONT MOVES TO THE EAST AND AN UPPER
LEVEL WAVE MOVES THROUGH THE AREA. PRECIPITATION WILL END FROM WEST
TO EAST THROUGH THE NIGHT AS THE FRONT AND THE UPPER WAVE MOVE TO
THE EAST.

A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE AREA LATE TONIGHT AND
TUESDAY. THIS SHOULD BRING AND END TO THE PRECIPITATION AND
GRADUALLY CLEAR THE CLOUDS OUT OF THE AREA. THE CLEARING WILL
CONTINUE INTO TUESDAY EVENING. LATE TUESDAY NIGHT ANOTHER WEAK WAVE
MOVES INTO THE AREA. THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS
LATE SATURDAY NIGHT IN THE FAR WEST.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. THIS FOCUS OF THIS PERIOD
IS BELOW NORMAL TEMPERATURES /POSSIBLY WELL BELOW NORMAL/ AND
SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS.

THE RECENT MODELS TRENDS...AND TODAYS LATEST GUIDANCE SO FAR...HAVE
ALL VERY WILLINGLY SETTLED ON THE IDEA THAT A SOMEWHAT STRONG UPPER
LEVEL LOW PRESSURE WILL BECOME CUTOFF FROM THE MAIN FLOW AND THEN DRIVE
SOUTHEAST ON THE BACKSIDE OF A LONG WAVE TROUGH OVER THE EAST COAST.
THIS KEEPS PLENTY OF CLOUDS...ANOMALOUSLY COOL TEMPERATURES...AND
PRECIPITATION CHANCES FOR THE CWFA LATE THURSDAY THROUGH SUNDAY.
FIRST GLANCE LED ME THINK I COULD TIME OUT THE RAIN CHANCES
SOMEWHAT...BUT NOW ITS HARD TO SAY JUST WHEN THE BEST CHANCE FOR
RAIN THROUGH THAT 3 TO 4 PERIOD WILL BE...ASIDE FROM PROBABLY
BEGINNING IN EARNEST THURSDAY NIGHT AND CONTINUING ON/OFF FROM
THERE. WITH THIS IN MIND...STARTED AN INCLINE FOR PRECIPITATION
CHANCES DURING THIS PERIOD...AND A DECLINE IN TEMPERATURES SOME AS
WELL. DO EXPECT PLENTY OF CLOUDS WITH NORTHEAST FLOW. CURRENT
FORECAST WILL CALL FOR TEMPERATURES ABOUT 8 TO 10 DEGREES BELOW
NORMAL...BUT WE WILL LIKELY BE COOLER THAN THAT ON ANY GIVEN DAY
FRIDAY...SATURDAY...OR SUNDAY. THE LOW SEEMS TO HAVE ENOUGH
MIGRATORY POWER TO PUSH FAR ENOUGH EAST OF THE CWFA SO THAT MONDAY
WILL BE DRY AND A BIT WARMER...WITH HIGHS AT LEAST IN THE 80S MORE
COMMON.

BACKTRACKING A BIT...THE WEDNESDAY FORECAST IS NO GIMME EITHER.
GFS/NAM BOTH PICKING UP ON INCREASING WARM/ISENTROPIC ADVECTION
WITH LLJ FEED INTO SOUTHWEST NEBRASKA LATE TUESDAY NIGHT. THAT MOVES
EAST AND LINGERS INTO THE GID CWFA THROUGH WEDNESDAY MORNING. WE
HAVE SEEN THIS QUITE A BIT THE PAST MONTH OR SO...MEANING SEVERAL
DAYS WITH LEFT OVER SHOWERS (AT LEAST) INTO THE MORNING HOURS. WILL
ADD A SMALL CHANCE FOR ISOLATED SHOWERS/STORMS IN THE WEST/SOUTHWEST
CWFA AT THIS POINT AFTER SOME COORDINATION WITH WESTERN OFFICES. MY
CONFIDENCE IS IFFY SO THE PRECIPITATION CHANCE REMAINS QUITE
SMALL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Aug 11, 2:44 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT MON AUG 11 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
344 PM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA THIS
EVENING AND CONTINUE THROUGH MUCH OF THE NIGHT. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT ISOLATED STORMS MAY BECOME
STRONG. HAIL UP TO THE SIZE OF A PENNY AND WIND GUSTS TO 50 MPH
ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM FULLERTON TO ALMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS THE
OUTLOOK AREA TUESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 11, 8:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT MON AUG 11 2008

NEZ039-040-046-047-060>062-072-073-120300-
BUFFALO-DAWSON-GOSPER-GREELEY-HALL-HOWARD-PHELPS-SHERMAN-VALLEY-
919 PM CDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  WESTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SHERMAN COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELYRIA TO 7 MILES
SOUTHWEST OF BERWYN TO 19 MILES NORTHWEST OF GOTHENBURG...AND MOVING
SOUTHEAST AT 47 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ORD BY 925 PM CDT
  ARCADIA BY 930 PM CDT
  NORTH LOUP BY 940 PM CDT
  LOUP CITY BY 945 PM CDT
  WILLOW ISLAND BY 950 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 253.

WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 11, 8:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
924 PM CDT MON AUG 11 2008

NEZ039>041-047>049-120315-
GREELEY-HOWARD-MERRICK-NANCE-POLK-VALLEY-
924 PM CDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  GREELEY COUNTY IN CENTRAL NEBRASKA
  EASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA
  EAST CENTRAL VALLEY COUNTY IN CENTRAL NEBRASKA
  NORTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF
CRESTON TO 5 MILES NORTH OF LINDSAY TO 6 MILES EAST OF ALBION TO 7
MILES SOUTHEAST OF SPALDING TO 7 MILES NORTHWEST OF GREELEY...AND
MOVING SOUTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GREELEY BY 930 PM CDT
  BELGRADE BY 945 PM CDT
  WOLBACH BY 950 PM CDT
  GENOA BY 955 PM CDT
  FULLERTON BY 1000 PM CDT

WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, Aug 11, 8:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 NW ORD                41.62N 98.96W
08/11/2008  M51 MPH          VALLEY             NE   ASOS

            PEAK WIND GUST AT EVELYN SHARP FIELD

&&

PFANNKUCH
Special weather statement, Aug 11, 8:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
955 PM CDT MON AUG 11 2008

NEZ039-040-046>048-060>062-072-120330-
BUFFALO-DAWSON-GOSPER-GREELEY-HALL-HOWARD-MERRICK-SHERMAN-VALLEY-
955 PM CDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  HOWARD COUNTY IN CENTRAL NEBRASKA
  WEST CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA
  SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  NORTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COTESFIELD TO 7
MILES NORTH OF MILLER TO GOTHENBURG...AND MOVING SOUTHEAST AT 38 MPH.

* THUNDERSTORMS WILL BE NEAR...
  COTESFIELD BY 1000 PM CDT
  WILLOW ISLAND BY 1005 PM CDT
  ROCKVILLE BY 1010 PM CDT
  RAVENNA BY 1015 PM CDT
  ST. PAUL BY 1020 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 246.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
August 11, 9:00 PM CST
Where
Dawson County, 6.24 mi N of Gothenburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.020, -100.160

Hail accompanied by 40 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131078.